Kentucky, 2014

Winter Storm in Kentucky, March 2 to 3, 2014

March 2 to 3, 2014 · NWS RLX · 4 events in 4 counties and zones

A strong north to south temperature gradient existed in the Ohio Valley as a cold front gradually sank south. The front reached into northeast Kentucky around dawn on the 2nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong north to south temperature gradient existed in the Ohio Valley as a cold front gradually sank south. The front reached into northeast Kentucky around dawn on the 2nd. Strong dynamics associated with a strengthening wind speed maximum in the flow well above the ground, lead to waves along the front. Each wave enhanced the precipitation and helped push the surface front further south.

Rain changed to freezing rain across northeast Kentucky during the evening hours. The ice accretion from freezing rain was mostly around a tenth of an inch. Yet, the cooperative observer near Warnock in Greenup County reported a quarter inch of ice. The wintry mixture changed to snow during the 2100E on the 2nd to 0100E on the 3rd.

The last and main wave on the front enhanced the snow during the predawn hours on the 3rd.

The end result was a widespread snow accumulation of 3 to 6 inches in less than 12 hours. The quick drop in temperature after the initial rain and freezing rain, made it difficult to remove the accumulating snow from roadways. Readings dropped from the 30s into the teens during this storm.

In the wake of the storm, a clear sky allowed temperatures to drop mostly into the single digits for dawn on the 4th. Yet, the cold spot was Olive Hill with 3 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 10:23 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 2, 10:23 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1023 AM EST SUN MAR 2 2014

.SYNOPSIS...
POTENT WINTER SYSTEM INTO MONDAY WITH NORTH TO SOUTH COOLING DURING
THE STORM.  DRIER AND COLD AIR QUICKLY RETURNS MONDAY AFTERNOON AND
NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...MESOSCALE UPDATE...

1000 AM UPDATE...

SURFACE FRONT IS JUST TO S AND E OF OH RIVER AS OF 15Z AND THRU N
WV TO ABOUT I79 CORRIDOR AND DOWN TO US 50 CORRIDOR IN WV. STILL W
OF CRW BASED ON KRLX VAD. BELOW FREEZING TEMPS NOTED ACROSS MUCH
OF SE OH AND EXTENDING E THRU PKB AND OVER TO CKB WITH FREEZING
RAIN OBSERVED ACROSS THOSE LOCATIONS. EXCEPTION BEING ACROSS PERRY
WHERE SNOW HAS BEEN PRIMARY PRECIP FORM.

STILL IN PROCESS OF UPDATING THE GRIDS. SOME NOTABLE TRENDS IN THE
12Z NAM AND LATEST RUC/HRRR. SEEMS INITIAL PUSH OF BOUNDARY IS A
LITTLE S COMPARED TO LAST NIGHTS RUNS BEHIND THE INITIAL WAVE.
THIS WOULD SHIFT MAIN QPF AXIS WITH SECOND...MORE POTENT...WAVE
AND S/W TROF FURTHER S. GENERALLY SOUTH OF METRO I64 CORRIDOR AND
ACROSS THE C AND S WV MOUNTAINS. THIS WOULD SUGGEST LESS QPF AND
THUS LESS ICE/SNOW ACROSS N WV AND SE OH. MAY BE KNOCKING THE
FREEZING RAIN TOTALS DOWN SOME ACROSS THE N AND ALSO THE SNOW
TOTALS. ALONG THE METRO 64 CORRIDOR FROM HTS TO CRW...APPEARS THE
BEST THREAT FOR ICE ACCRETION WOULD BE FROM 00 TO 03Z GIVE OR TAKE
AN HOUR. AFTER THAT...DEPTH OF COLD AIR IS FORECAST TO DEEPEN
ENOUGH FOR MAINLY SLEET AS THE NEXT SURGE OF PRECIP MOVES IN FROM
THE W WITH THE NEXT WAVE AND S/W TROF APPROACHING. NAM SUGGESTS A
LULL IN PRECIP ACROSS THIS AREA BEFORE THE NEXT SURGE MOVES IN
WHICH WOULD LESSEN ICE ACCRETION...HOWEVER HRRR/RAP DOES NOT
REALLY SHOW THIS LULL. TRANSITION TO SNOW ACROSS THOSE LOCALES
SHOULD BE COMPLETE 05-07Z. AS A RESULT...MAY BE LOOKING AT MORE
SLEET IN THIS CORRIDOR THAN ICE SHOULD THESE TRENDS HOLD. WITH THE
S SHIFT OF QPF AXIS FROM SECOND WAVE...THE COAL FIELDS OVER TO SE
WV MAY BE IN LINE FOR THE MAJOR ICE ACCRETION...ON THE ORDER OF
HALF AN INCH TO THREE QUARTERS OF AN INCH. AS THE DEPTH OF COLDER
AIR INCREASES DOWN THERE BY 09Z...SWITCH TO HEAVY SNOW WILL OCCUR
WITH NAM SUGGESTING A SWATCH OF 8 TO 12 INCHES ON TOP OF THE
ICE/SLEET...WITH AMOUNTS TAPERING OFF FURTHER N...WITH 4 TO 6
ALONG HTS TO CRW LINE. IT SHOULD BE NOTED THAT THIS IS A NARROW
ZONE OF 50 MILES OR SO THAT COULD CHANGE ON FUTURE RUNS THIS
AFTERNOON. WILL BE WATCHING HOW FAR S THE BOUNDARY GETS WITH THIS
INITIAL WAVE TODAY. NEEDLESS TO SAY...ANYONE WITHIN THIS MAIN QPF
AXIS ON THE SECOND WAVE STANDS THE GREATEST CHANCE OF SEEING THE
WORST OF THIS STORM IN TERMS OF ICE AND HEAVY SNOW ON TOP OF THAT.

WILL HAVE HEADLINES WITH UPDATED FORECAST THINKING CONCERNING
AMOUNTS BY LUNCH TIME.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOR ABOUT 3 TO 5 HOURS 12Z TO 15Z/17Z THE MAIN SUPPORT FROM THE
RIGHT REAR OF A STRENGTHENING 250 MB JET MAX WILL BE STILL PASSING
THROUGH. THAT 250 MB JET MAX GOES FROM AROUND 150 KNOTS TONIGHT TO
180 KNOTS MONDAY MORNING. THINKING THIS WILL ENHANCE THE SNOW MOSTLY
EKN-CRW-LNP CORRIDOR ON EAST...INCLUDING BKW.  SO MODERATE TO HEAVY
SNOW POSSIBLE FOR A FEW HOURS IN THE CENTRAL AND SRN WV MOUNTAINS
BEFORE THAT SUPPORT EXITS BY 18Z MONDAY.  COULD NOT RULE OUT T ON
EITHER SIDE OF 12Z IN SOUTHERN COUNTIES SO POT GRIDS ARE 5 TO 10
PERCENT NOT ZERO. THE LAST OF THE FREEZING RAIN AND SLEET SHOULD BE
CHANGING TO SNOW IN VIRGINIA AT 12Z MONDAY.  HAVE A SHARP NORTHWEST
EDGE TO THE 12Z TO 18Z SNOW ACCUMULATION WITH A 6 TO 7 INCH MAXIMUM
BETWEEN EKN AND BKW IN THE CENTRAL WV MOUNTAINS. SO HAVE LOWERED
SNOW AMOUNTS FOR 12Z TO 18Z MONDAY FOR THE HTS-PKB-CKB AREA ON
NW...THINKING THOSE COUNTIES TOO FAR NORTH AND WEST.

OF COURSE...THAT SHARP GRADIENT COULD SHIFT...IF THE WAVE IS A FEW
HOURS SLOWER OR FASTER THAN THIS DETERMINISTIC FORECAST HAS.

WILL BE FASTER LOWERING POPS FROM NNW TO SSE ON MONDAY. SOME 925 TO
805 MOISTURE MAY TRY TO REFORM SCATTERED LOWER CLOUDS AFTER THE
LAYERED CLOUDS EXIT...BUT NO FLAKES FIGURED IN THOSE LOWER
CLOUDS.

HAVE TEMPERATURES STILL DROPPING IN MANY COUNTIES 12Z TO 14Z
MONDAY.  READINGS RECOVER A FEW DEGREES IN THE WEST DURING THE
AFTERNOON WITH THAT PARTIAL CLEARING.  A COLD MID WINTER LIKE NIGHT
FOR MONDAY NIGHT INTO TUESDAY MORNING.  WITH THE FRESH SNOW
COVER...HAVE SOME BELOW ZERO IN SOUTHEAST OHIO AND IN THE MOUNTAIN
VALLEYS.

NO SIGNIFICANT CHANGES MADE TO TUESDAY NIGHT INTO WEDNESDAY.  LEFT
THE SLIGHT CHANCE POP ACROSS THE NORTH FOR OVERNIGHT TUESDAY
NIGHT...BUT BASICALLY A DRY PATTERN THROUGH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BY MONDAY NIGHT...FRONTAL SYSTEM WILL BE EAST OF THE
APPALACHIANS...WHILE AN UPPER TROUGH...EVIDENT AT H5 VORTICITY MAX
PASSES JUST NORTH OF THE AREA. THE CMC/ECMWF/GFS KEEP THIS
FEATURE ACROSS PA THROUGH EARLY TUESDAY MORNING. THE NAM IS THE
ONLY MODEL BRINGING VORTICITY MAX FURTHER SOUTH INTO THE OH VALLEY
AND WV BY 00Z TUESDAY.

THE GFS AND ECMWF INDICATE COLD AIR FILTERING BEHIND THE
FRONT...EVIDENT N H85 TEMPERATURES GETTING INTO THE MINUS 11C BY
00Z TUESDAY. BY THIS TIME AND THE REST OF MONDAY NIGHT MOST PCPN
SHOULD BE EAST OF THE MOUNTAINS EXCEPT FOR UPSLOPE SNOW OVER THE
EASTERN MOUNTAINS FOR ANY LINGERING LOW LEVEL MOISTURE THROUGH 12Z
TUESDAY. THEREFORE...REFINED LIKELY POPS OVER THE PREFERRED UPSLOPE
AREA UNDER NORTHERLY FLOW.

A CANADIAN HIGH PRESSURE BUILDS IN FROM THE NORTHWEST...AND MOVES
EAST ACROSS THE GREAT LAKES INTO THE NORTHEAST STATES WEDNESDAY
AND WEDNESDAY NIGHT.

GFS AND ECMWF BOTH START BRINGING WARMER AIR FROM THE SOUTH AND
SOUTHWEST BY 06Z WEDNESDAY...INCREASING SOME FOR A GRADUAL WARMING
TREND WEDNESDAY AND THURSDAY. REMOVED PCPN WITH THE HIGH
PRESSURE DUE TO LACK OF MOISTURE AND FORCING WEDNESDAY AND
THURSDAY.

WENT WITH WARMER HPC GUIDANCE FOR HIGHS THROUGH THE PERIOD.
POPULATED HPC LOWS WITH LOOK LOWER THAN PREVIOUS ISSUANCE. TWEAKED
LOWS DOWN TO BETTER MATCH WITH NEIGHBORING OFFICES.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MESSY/HIGH IMPACT AVIATION FORECAST AS ARCTIC FRONT DROPS
SOUTH...ALTHOUGH CONFIDENCE IN TIMING IS INCREASING AS MODEL
AGREEMENT GROWS. MAIN TIMING ISSUES REVOLVE AROUND P-TYPE
SWITCHES. NEARLY ALL THE PRECIP IS BEHIND THE COLD FRONT...BUT THE
COLD AIR ALSO LAGS BEHIND...SO INITIALLY A PERIOD OF
RAIN...LASTING LONGER THE FARTHER SE YOU GO. THEN SWITCHING TO
FREEZING RAIN THEN MIXING WITH SLEET AND FINALLY CHANGING OVER TO
ALL SNOW FROM NW TO SE. HAVE DROPS INTO MVFR CIG/VIS
INITIALLY...THEN IFR AS THE SLEET/SNOW GET GOING.

FLOW WILL TURN NORTH BEHIND THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING PRECIP MAY VARY A FEW HOURS AND AS A
RESULT FLIGHT CONDITIONS...PARTICULARLY IN TRANSITIONING PRECIP
TYPES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  H    M    H    H    H    L    L    M    M    M    M    M
HTS CONSISTENCY  L    L    L    L    L    L    L    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M
EKN CONSISTENCY  L    L    L    L    L    L    L    L    L    M    M    M
PKB CONSISTENCY  L    L    L    L    L    L    L    M    M    M    L    L
CKB CONSISTENCY  H    L    L    L    L    L    L    L    L    L    M    M

AFTER 12Z MONDAY...
WIDESPREAD IFR IN WINTER PRECIPITATION LINGERS INTO MONDAY MAINLY
ACROSS CENTRAL AND EASTERN CWA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR WVZ005>008-014-
     016>020-029>032-039-040.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR WVZ033>036.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     MONDAY FOR WVZ013-015-024>028-037-038-046-047.
     WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR WVZ009>011.
OH...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR OHZ087.
     WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR OHZ066-067-075-
     076-083>086.
KY...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR KYZ101>103-105.
VA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR VAZ003-004.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...MZ/30
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Mar 2, 4:26 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EST SUN MAR 2 2014

OHZ066-067-030930-
PERRY-MORGAN-
426 AM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-WVZ005>008-014-016>020-029>032-039-040-030930-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-
HARRISON-TAYLOR-UPSHUR-BARBOUR-
426 AM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>036-030930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
426 AM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ013-015-024>028-037-038-046-047-030930-
LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
426 AM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-076-083>086-WVZ009>011-030930-
ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-PLEASANTS-
TYLER-
426 AM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 2, 1:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     SNOW             MARIETTA                39.42N  81.45W
03/02/2014  M2.0 INCH        WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1400643

JM
Local storm report, Mar 2, 2:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     SNOW             MARIETTA                39.42N  81.45W
03/02/2014  E1.0 INCH        WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1400644

TRM
Local storm report, Mar 2, 2:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             2 WNW NEW LEXINGTON     39.73N  82.25W
03/02/2014  E4.0 INCH        PERRY              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1400645

TRM
Local storm report, Mar 2, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             NEW LEXINGTON           39.71N  82.21W
03/02/2014  M2.7 INCH        PERRY              OH   TRAINED SPOTTER

            MEASURED JUST BEFORE IT ENDED.

&&

EVENT NUMBER RLX1400646

TRM
Local storm report, Mar 2, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     SNOW             2 NNW SOMERSET          39.83N  82.31W
03/02/2014  M2.5 INCH        PERRY              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1400647

TRM
Local storm report, Mar 2, 2:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EST SUN MAR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     SNOW             HEMLOCK                 39.59N  82.16W
03/02/2014  M3.5 INCH        PERRY              OH   TRAINED SPOTTER

0257 PM     FREEZING RAIN    HEMLOCK                 39.59N  82.16W
03/02/2014  M0.13 INCH       PERRY              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1400648
EVENT NUMBER RLX1400649

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Greenup

When
March 2, 3:00 PM EST to March 3, 11:00 AM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Winter Storm, Boyd

When
March 2, 5:00 PM EST to March 3, 11:00 AM EST
Where
Boyd forecast zone
Reported by
Trained Spotter
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
March 2, 5:00 PM EST to March 3, 11:00 AM EST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
March 2, 7:00 PM EST to March 3, 11:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492299, 492297, 492298, 492300.